Why is it risky to administer physostigmine to patients presenting with muscle weakness?

Potentiation. Great question! Certain causes of muscle weakness, such as those caused by organophosphates and succinyl choline, are made much worse by physostigmine, and this can lead to a respiratory crisis. If the cause of weakness is not known, this medicine might be avoided. Hope that helps!

Related Questions

Please explain why is it risky to administer physostigmine to all patients presenting with muscle weakness?

Bad idea. Physostigmine is a powerful drug with many nasty side-effects. The vast majority of people presenting with muscle weakness do not have undiagnosed myasthenia gravis or anticholinergic poisoning. Give it to somebody heat exhaustion and you'll further mess up the electrolytes. Give it to some who's having a stroke and they may throw up and aspirate. Botulism / neuropathy? It can kill them. Read more...

After how long a patient may start experiencing side effects like muscle weakness from statins use?

Statin myopathy. Statin myopathy comes in a variety of different forms, but most typically patients will be on a statin for at least several months and up to a year before developing symptoms, although there are cases where symptoms have been revealed in a month. This distinct to the specific autoimmune syndrome which is necrotizing and associated with specific antibodies. Read more...

Does mestinon (pyridostigmine) help with fatigue (sleepiness) and muscle weakness or just weakness in mg patients?

Helps weakness. But not specific for fatigue, and only helps stamina indirectly. Search for possible alternative reasons for your fatigue issues. Read more...
See answer. Many patients will report improvement in fatigue and tiredness with the use of Mestinon (pyridostigmine). Mestinon is one of the anticholinesterase inhibitors which are used as first-line treatment of mg. Improvement is often only partial and frequently decreases after many weeks to months of treatment and are often complemented with immunosuppressive therapy. Read more...

Lupus patient having very bad lupus flare-ups, but with severe muscle weakness, bad headaches, blurry vision, poor focus & balance and memory lapses.

Rheumatologist. The issue you described is not suitable for this forum as the treatment needs to be closely monitored. If would be prudent to consult a rheumatologist and follow her/his advise. Wish you good health!. Read more...